I’m Literally Hysterical (and yes, I know what “literally” means)

There’s an epidemic, it seems, of people not understanding the words “literally,” “figuratively,” and “ironically.”

I know the difference, and I can tell you that I am LITERALLY HYSTERICAL!  It’s common knowledge (I think) that the word “hysteria” has its root in the word “hysterectomy” – hysteria was a word used back in the olden days to describe women who’d had babies or uterine problems and then had severe emotional reactions (like postpartum depression or menopause).  Some women did in fact go insane.  I mean, in the 18th century, they didn’t have things like estrogen patches or vaginal creams.  But they did have asylums.

So when I say that I’m literally hysterical – I am.  I am having a rather major emotional reaction to a disturbance in my uterus (its removal).  Really, the reaction is to the removal of my ovaries, but I wonder if 18th century “doctors” really differentiated between parts ‘down there.’  What I’m talking about is the type of reaction we often see on sitcoms – there’s a pregnant character, she’s concerned about her appearance (of course, thinking she looks fat, which she is, because she’s carrying a BABY for chrissake), someone compliments her on her shoes,  she bursts into tears, cue laugh track.

Only it doesn’t feel funny when you’re the crazy hormonal lady.  I spent most of yesterday rather weepy for no real reason (other than the apparent disappearance of estrogen in my body).  I teared up when leaving my son at school – it was his first day in a new class at preschool.  This was not a milestone like kindergarten or anything – just a new classroom at the same school he’s been going to for over a year.  He handled it much better than I did.  I read on Facebook that an actor from a TV show I watched committed suicide – burst into tears.  This is not something I would normally give a second thought to.  The real event happened at CVS.

I won’t get into too many details here because reliving it just annoys me.  Basically, my doctor called into CVS an estrogen patch to help me deal with this weepiness.  When I went to CVS to pick it up, they told me they didn’t have it in stock.  They’d have to order it – it would be at least 24 hours before they would have it.  And there it went – all of my hopes at some relief down the toilet.  I pretty much lost my mind – I mean loud sobbing – people in other aisles definitely heard.  And, while the clerk (the woman who rings up the prescriptions) offered me some tissues, and the other clerk (the one who checks the insurance information) called around to different pharmacies to see if they had it, the pharmacist himself did everything in his power to avoid even looking at me.  Eventually, one of the clerks suggested I call my doctor to see if there was anything similar she could prescribe that maybe the CVS did have in stock.  I did this while the pharmacist, from whom I was standing about two feet, continued to ignore me.  I became more and more hysterical throughout the process – it was his job to suggest an alternative, his job to call my doctor and get a different prescription – as a human, it would have been nice to ask me if I was ok, even though I suppose that’s not really his job as a pharmacist.  I did leave there with an estrogen patch, and I suppose that’s really the most important part of the story.  I put it on in the car in the CVS parking lot.

This is a situation that would probably not have bothered me at all had I not already been an emotional mess.  I would have just come back the next day and picked up my meds.  But I was sobbing like I just experienced a death of a loved one.  Eventually I did calm down, and I was able to go on with my day – do some errands, cook dinner, pick up my son at school.  I did begin crying a bit during his bed-time routine; just saying I loved him and missed him during the day made my eyes well up.

I can’t say I’m noticing any difference now that I’ve been wearing the patch for about 18 hours.  I had an absolutely horrible night of sleep – I had trouble falling asleep, I had trouble staying asleep,  I woke up twice screaming from nightmares, and by 5am I had a  migraine.  So I’ve felt a bit on edge this morning, but I’m guessing it’s from lack of sleep and not from lack of patch efficacy.  What I don’t understand is this – how do you know if the patch is causing  side effects, or if it’s the menopause causing  problems, and thus you actually need more estrogen?  Was my bad night of ‘sleep’ caused by the patch, caused by menopause, or caused by something else entirely?  I can tell this is going to be some trial and error, which makes me nervous.   I start back at work today (after summer break) and I cannot mess up at work – this year I will become a very public face at my university, and I don’t want that public face to be smeared with tears.

And, I don’t know how much of this my family can take.  My husband, I will say, has seemed to come around a bit.  While it didn’t seem that he was taking this very seriously, I think the last few days have shown him that I’m sort of a ticking time bomb.  Last night he was really good at trying to mediate some stressful situations with our son – when the poor kid bit his tongue during dinner and started to cry, I almost lost it too.  My husband jumped in so I could take a breath, and I was grateful for that.

What worries me the most though is my son.  So far, I’ve managed to take out any hysteria on grown-ups.  But I worry that if he’s crying or misbehaving or just being his toddler self, that I might freak out on him, even though in the two years of his life I’ve never raised my voice to him once.

Advertisements

One comment

  1. Oh no! What a rough day! I hope you find something that works (without too many side effects) quickly. PS, did you see that the definition of “literally” has been updated?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s